Pennsylvania, 2013

Damaging Winds in Pennsylvania, September 12, 2013

September 12, 2013 · NWS PBZ · 16 events in 7 counties and zones

A line of severe thunderstorms developed across western Pennsylvania ahead of a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$296,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of severe thunderstorms developed across western Pennsylvania ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 12, 8:36 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 12, 8:36 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
936 AM EDT THU SEP 12 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP WARMTH AND HUMIDITY FROM THE UPPER
OHIO VALLEY REGION TODAY AND PROVIDE MORE SHOWERS AND STORMS. MUCH
COOLER WEATHER IS IN STORE FRIDAY AND SATURDAY BEFORE TEMPERATURES
REBOUND TO NORMAL LEVELS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST TO ACCOUNT FOR LATEST TIMING ON PCPN ASSOCIATED
WITH THE FIRST COLD FRONT. LATEST DAY1 CONVECTIVE OUTLOOK BROUGHT
SLIGHT RISK FARTHER SW INTO NWRN WV. WITH THE AMOUNT OF STRATUS
IN A RICH ATMS...DUE NOT FORESEE WIDESPREAD SVR WX. ISOLD SVR WX
APPEARS TO BE A STRETCH TOO GIVEN HOW WEAK EFFECTIVE SHEAR IS
PROGGED. MEAN CLOUD LAYER IS 20KTS ALLOWING STORMS TO MOVE AT A
GOOD CLIP SO ANY FLOODING WILL BE LOCALIZED...BUT PROB IN THAT IS
LOW AS WELL. PREVIOUS DISCUSSION FOLLOWS:

TWO FRONTS TO KEEP AN EYE ON TODAY. THE FIRST WILL MOVE THROUGH
THIS MORNING AND THE SECOND LATE THIS AFTERNOON. ACTIVITY WILL
DEVELOP BETWEEN THE BOUNDARIES AND MOVE EASTWARD AS THE DAY
PROGRESSES. ACTIVITY TO THE WEST IS STRETCHING OUT ON THE NORTHERN
SIDE OF FRONT #1. THE ACTIVITY SHOULD BLOSSOM AFTER SUNRISE AND
BEGIN TO OVERSPREAD THE NORTH BETWEEN 14 AND 16Z. SHOWERS AND
STORMS WILL DRIFT SOUTHWARD THROUGH THE AFTERNOON.

STILL HAVE QUESTIONS ON STRENGTH OF THE ACTIVITY. ATMOSPHERE WILL
BE PLENTY UNSTABLE...PARTICULARLY ACROSS THE SOUTH WITH HIGH CAPES
AND LOW LI'S. FORECAST SOUNDINGS ARE NOT OVERLY IMPRESSIVE WITH
K-INDEX VALUES IN THE LOW 30S AND MDPI/WINDEX AROUND .50/30-35.
TIMING WILL HINDER DEVELOPMENT AS INITIALLY CONVECTIVE TEMPS ARE
IN THE LOWER TO MID 80S. CONVECTIVE TEMPS DO COME DOWN TO
REASONABLE VALUES BY LATE MORNING...BUT BY THEN THERE WILL ALREADY
BE ACTIVITY ON GOING AND PLENTY OF CLOUD COVER. AT THIS
TIME...THINK THE BEST WAY TO HANDLE WILL BE CAT SHOWER/CHC STORMS.

THE VERY UNSTABLE AIR WILL BE FORCED SOUTHWARD WITH THE FIRST
FRONT DURING THE AFTERNOON. BECAUSE OF THIS WOULD THINK THAT THE
BEST AREA FOR STRONG/SEVERE ACTIVITY WOULD BE ACROSS THE SOUTHERN
HALF OF THE AREA IN THE LATE MORNING/AFTERNOON. ALSO HAVE A
FEELING THAT HEAVY RAIN COULD BE A GREATER THREAT AS MOISTURE
CONVERGENCE INCREASES IN THE SOUTH AND PWATS JUMP UP TO AROUND 1.8
INCHES. SPC HAS KEPT THE AREA IN A GENERAL THUNDERSTORM...KEEPING
THE SLIGHT RISK AREA TO OUR EAST.

CLOUD COVER WILL BE IMPORTANT ONCE AGAIN. SOME DRIER AIR HAS
SETTLED IN OVER THE OHIO VALLEY WHICH COULD ALLOW FOR SUNSHINE IN
THE MORNING. WILL NEED TO KEEP CLOSE WATCH ON AMOUNT OF SUN BEFORE
THE ACTIVITY REACHES THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
FRONT WILL CLEAR THE AREA BY 00Z...WITH SOME LINGERING SHOWERS
POSSIBLE ACROSS THE SOUTHEAST. DRY AIR WILL MOVE SOUTHWARD IN THE
NW FLOW. MAIN TROUGH SWINGS THROUGH LATE TONIGHT WITH STRONG CAA.
STRATOCU IS LIKELY TO COVER THE AREA LATE TONIGHT WITH THE COLDER
AIR.

TROUGH WILL REMAIN OVER THE REGION THROUGH MUCH OF FRIDAY WITH
ANOTHER STRONG UPPER LEVEL WAVE MOVING SOUTHWARD ON THE WESTERN
EDGE. WITH NW FLOW ACROSS THE LAKES...AND CAA CONTINUING...
ISO/SCT SHOWERS COULD DEVELOP FRIDAY. BEST AREA FOR SHOWER
DEVELOPMENT WOULD BE ACROSS THE NORTHERN HALF.

TROUGH WILL SWING EASTWARD FRIDAY NIGHT PULLING THE COLDEST AIR
OVER THE UPPER OHIO VALLEY. EXPECT CLOUDS TO HOLD ON MOST OF
FRIDAY NIGHT...WITH WELL BELOW NORMAL TEMPS.

RISING HEIGHTS AND SURFACE HIGH WILL ALLOW FOR A COOL AND
COMFORTABLE SAT. HAVE LOWERED HIGHS ON SAT IN ACCORDANCE WITH
LATEST MODEL DATA SHOWING 85H TEMPS AROUND +4. FORECAST SHOWING A
MIXING LAYER UP TO AROUND 4000FT WHICH SHOULD ALLOW THE COLDER AIR
TO MIX DOWN. DID NOT WANT TO GO TO LOW...AS STILL DEALING WITH AN
EARLY SEPTEMBER SUN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE POSITION OF HIGH PRESSURE COME DAWN SUN MRNG WILL NOT BE
IDEAL FOR RADIATIONAL COOLING...BUT IT WILL BE A CHILLY NIGHT. 40S
WILL BE COMMON FOR MINIMUM TEMPS WITH UPR 30S ACR DEEPER MTN
VALLEYS AND N OF I-80. RETURN FLOW USHERS IN WARMER WEATHER
SUNDAY INTO EARLY NEXT WEEK. THE ONE WEATHER SYSTEM TO SPEAK OF IS
A MOISTURE STARVED COLD FRONT CROSSING SUN NGT INTO MON. ELECTED
TO CONTINUE NO POPS FOR THIS BOUNDARY AS IT TRAVERSES.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MAINLY MVFR CONDS IN BR/PTCHY STRATOCU WL INCR TO VFR THIS MRNG. A
STG CDFNT WL MOVE ACRS THE RGN THIS AFTN WITH A ROUND OF MVFR SHWRS
AND PSBL TSTMS. INCLUDED VCTS FOR SITES S OF I 80 WHERE THE BEST
INSTBY IS PROGGED...ALTHOUGH STILL MENTIONED MVFR SHWRS N OF I 80.
EXP A WSHFT TO THE NW AFT FROPA. THE FNT SHOULD EXIT THE RGN ERLY
THIS EVE WITH SCT-BKN STRATOCU DVLPG OVRNGT.

.OUTLOOK.../FRIDAY THROUGH MONDAY/...
RSTRNS ARE PSBL FRI IN SCT SHWRS AS AN UPR TROF MOVES ACRS THE
GT LKS...OTRW VFR CONDS EXP THRU THE PD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

SYNOPSIS...98
NEAR TERM...98/22
SHORT TERM...22
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Sep 12, 9:53 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT THU SEP 12 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-131500-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1053 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 12, 7:38 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 AM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 ESE BETHLEHEM         40.04N  80.67W
09/11/2013                   OHIO               WV   DEPT OF HIGHWAYS

            TREES DOWN ON EAST COVE AVENUE

0659 PM     TSTM WND DMG     4 ESE WEST LIBERTY      40.16N  80.53W
09/11/2013                   OHIO               WV   DEPT OF HIGHWAYS

            TREES DOWN ON CASTLEMAN RUN ROAD

&&

EVENT NUMBER PBZ1302749
EVENT NUMBER PBZ1302750

98

The radar

The Pittsburgh radar (KPBZ), 10 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
September 12, 10:25 AM EST
Where
Beaver County, 0.69 mi S of Baden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.620, -80.220

Emergency management reported a tree down on a garage.

Thunderstorm Wind, Beaver

When
September 12, 10:25 AM EST
Where
Beaver County, 0.87 mi SE of Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.640, -80.490

Emergency management reported a tree down.

Thunderstorm Wind, Allegheny

When
September 12, 10:38 AM EST
Where
Allegheny County, 0.69 mi S of Ben Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.490, -80.050

Emergency management reported numerous trees down.

Thunderstorm Wind, Allegheny

When
September 12, 10:50 AM EST
Where
Allegheny County, 2.1 mi E of Ingomar
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.580, -80.030

A trained spotter reported numerous trees and power lines down.

Thunderstorm Wind, Butler

When
September 12, 10:51 AM EST
Where
Butler County, 2.14 mi SSW of Lardintown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
40.670, -79.830

Trees were reported down along Saxonburg BLVD and Anderson Road.

Thunderstorm Wind, Allegheny

When
September 12, 10:59 AM EST
Where
Allegheny County, Indianola
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.570, -79.850

The public reported trees down.

Thunderstorm Wind, Butler

When
September 12, 11:00 AM EST
Where
Butler County, 0.87 mi NW of Sarver
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.740, -79.740

The public reported 6 inch diameter limbs down on Heck Road.

Thunderstorm Wind, Allegheny

When
September 12, 11:05 AM EST
Where
Allegheny County, 0.69 mi S of Unity Center
Measured
25 kt (29 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.470, -79.750

Emergency management reported a tree down.

Thunderstorm Wind, Allegheny

When
September 12, 11:06 AM EST
Where
Allegheny County, Plum
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.470, -79.730

Emergency management reported a tree down.

Thunderstorm Wind, Westmoreland

When
September 12, 11:08 AM EST
Where
Westmoreland County, 1.38 mi S of Shearersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.600, -79.650

The public reported trees down on White Cloud Road.

Thunderstorm Wind, Armstrong

When
September 12, 11:15 AM EST
Where
Armstrong County, 2.14 mi SSW of Christy Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.700, -79.530

A trained spotter reported numerous large limbs down.

Thunderstorm Wind, Armstrong

When
September 12, 11:18 AM EST
Where
Armstrong County, 0.87 mi SW of Brickchurch
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.690, -79.460

The 911 Call Center reported trees and power lines down along Garretts Run Road and Cherry Road.

Thunderstorm Wind, Indiana

When
September 12, 11:29 AM EST
Where
Indiana County, 0.69 mi S of Shelocta
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.660, -79.300

The public reported trees down along Route 422. One tree was reported to have fallen on a house.

Thunderstorm Wind, Indiana

When
September 12, 11:38 AM EST
Where
Indiana County, 0.69 mi S of Plumville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.790, -79.180

The 911 Call Center reported trees down.

Thunderstorm Wind, Indiana

When
September 12, 11:40 AM EST
Where
Indiana County, 1.73 mi SW of Marion Center
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.750, -79.070

The 911 Call Center reported trees down along Route 119.

Thunderstorm Wind, Jefferson

When
September 12, 11:55 AM EST
Where
Jefferson County, Oliveburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.980, -79.030

The 911 Call Center reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473326, 473327, 473328, 473330, 473331, 473332, 473333, 473334, 473335, 473339, 473337, 473340, 473338, 473341, 473342, 473343.